How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Rick Your Own Question
Dr. Rick
Dr. Rick, Board Certified MD
Category: Eye
Satisfied Customers: 10877
Experience:  Ophthalmology since 1994 with Retina sub-specialty interest
48069651
Type Your Eye Question Here...
Dr. Rick is online now
A new question is answered every 9 seconds

What would cause severe edema on the upper eyelid and right

This answer was rated:

What would cause severe edema on the upper eyelid and right below the eye upon awakening? My vision is also blurred. I have MS and also a right parietal menigioma. I hope it is not related to either one. It happened once about two weeks ago and again this morning. My left eye is nearly swollen shut and there is also a little edema at the inner corner of the right eye. I would deeply appreciate your advice.
Chat Conversation Started
Dr. Rick :

Hi. I'll be happy to help you with your question today.

Dr. Rick :

Is there edema anywhere else on your face or body? When the edema happened two weeks ago, was it on the same eye and how did it resolve?

Dr. Rick :

Hi. Welcome to chat.

Dr. Rick :

Does it itch/burn or hurt?

JACUSTOMER-1asbvm5v- :

Thank you Dr. Rick. What are your thoughts?

Dr. Rick :

also, does the skin and tissues in the area of the edema look normal, except for the swelling, of course?

Dr. Rick :

We should be able to figure this out with a little work....

JACUSTOMER-1asbvm5v- :

No there is no itching or burning and there is no other edema anywhere else on my body. The last time I applied an cold compress over several hours and it went down.

Dr. Rick :

The MS adn the menigioma should not be the cause of isolated periorbital edema, although some of your meds could be. Sorry about all the questions :)

JACUSTOMER-1asbvm5v- :

The skin where the swelling is raised looks shiny.

Dr. Rick :

My first thought would be some type of allergic reaction. The shiney look to the skin could be caused just by the edema alone. Spider bites could do it too....but how many spiders can one person have in their bed,eh?

Dr. Rick :

have you had allergic issues in the past?

JACUSTOMER-1asbvm5v- :

I have been on the same meds substantially over the past six years. I take zanaflex at night for the spasms. I take norvasc for b/p and have presently been used some ativan at night also because of stress. I am caring for my 81 year old mother who just had open heart surgery and also my 85 year old mother in law who broke her hip last month. They both are living here with me and my husband while they get stronger and it has really been hard to keep up with it all since I am on a wheelchair .

Dr. Rick :

Is your meningioma on the same side of your head as the swelling? You should be given a bunch of gold stars to place on your forehead.....I can see how you would be a stressed. That being said, stress doesn't cause swelling, nor should your meds, which have been unchanged for a long time.

JACUSTOMER-1asbvm5v- :

Yea I do have several allergies. I am severely allergic to beestings. Also allergic to sulfa drugs and walnuts

Dr. Rick :

What is the current status of your menigioma?

JACUSTOMER-1asbvm5v- :

The meningioma is on the right parietal side - the eye that is worst is my left eye.

JACUSTOMER-1asbvm5v- :

The current status of the last MRI which was done FEB '09 was stable.

Dr. Rick :

very unlikely that your tumor would cross the midline and affect vascular structures that might lead to periorbital edema. I think we are back to some type of allergic reaction. I say this because it is isolated, not really severe (painful, red, etc) and resolves with simple treatment (ice packs). I don't believe it is anything to worry about at this point but you might mention it to your MD on the next visit.

JACUSTOMER-1asbvm5v- :

Are there any drops that would be helpful or anything other than the ice packs if it is an allergic reaction? Also woud a diurectic be helpful?

Dr. Rick :

It it gets worse, occurs more often etc. you could try come OTC allergy medicines, being sure first that it won't react with your other meds. Does this make sense?

JACUSTOMER-1asbvm5v- :

Yes, Thanks for your help.

Dr. Rick :

You could use natural tears, 4-6x/day. I would not go to systemic duretics for local swelling at this point....too many side effects

Dr. Rick :

It has been a pleasure to help you today. If you could be so kind as to press the 'accept' button I would appreciate it. Thank you.

Dr. Rick :

I also wish we had spell check to grab all of my typos :)

Dr. Rick and 2 other Eye Specialists are ready to help you

Related Eye Questions